Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Shreveport, LA

February 23, 2005McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 23, 2005, 6:43 AM CST for McCurtain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 6:43 AM CST (12:43 UTC)
Expired
Feb 23, 2005, 7:15 AM CST
In force
32 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Shreveport radar (KSHV), 161 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:30 PM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 231244
SVRSHV
OKC089-231315-
/O.NEW.KSHV.SV.W.0005.050223T1243Z-050223T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
643 AM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 715 AM CST

* AT 643 AM CST...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR TOM...OR ABOUT 10 MILES WEST OF
  FOREMAN...AND MOVING EAST AT 20 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 715 AM CST.

LAT...LON 3377 9471 3364 9455 3371 9448 3390 9450

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 3:20 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 23, 3:20 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 AM CST WED FEB 23 2005

.DISCUSSION...
A COUPLE OF SHORTWAVES IN THE SUB TROPICAL FLOW...INTERACTING WITH A
SLOW MOVING COLD FRONT WILL BRING RAIN AND THUNDERSTORMS ACROSS THE
ENTIRE AREA TODAY.  WILL MENTION SEVERE ACROSS EAST TEXAS AND ADJACENT
AREAS OF SOUTHWEST ARKANSAS TODAY.  ALONG AND TO THE NORTH OF INTERSTATE 30
THE SEVERE POTENTIAL SHOULD BE EARLY THIS MORNING...WITH LARGE HAIL
POSSIBLE.  A BIGGER CONCERN IS THE MCS ACROSS CENTRAL TEXAS NEAR THE
INTERSTATE 35 CORRIDOR MOVING EAST...AND BEGIN TO AFFECT THE PINEY WOODS
OF EAST TEXAS AFTER 7 AM.  WOULD EXPECT A GRADUAL WEAKENING TREND AS IT
MOVES INTO AND THROUGH EAST TEXAS...INTO MORE STABLE AIR...AND THUS WILL
NOT MENTION SEVERE INTO NW LA.  LOCALLY HEAVY RAINFALL BETWEEN ONE AND THREE
INCHES IS POSSIBLE WITH THIS MCS...AND UP NORTH...AS STORMS HAVE BEEN MOVING
OVER THE SAME AREA. TEMPERATURES WILL BE DRAMATICALLY COOLER THAN WHAT WE
HAVE BEEN USED TO LATELY...WE EXPECTED RAINFALL AND CLOUD COVER.

COLD FRONT WILL FINALLY PUSH OUT OF THE REGION LATE TONIGHT.  WITH FRONTAL
BOUNDARY...HIGH MEAN RH...AND SUBTLE DISTURBANCES IN THE FLOW ALOFT...WILL
KEEP CHANCE POPS GOING TONIGHT INTO THURSDAY...WITH THE BEST CHANCE ACROSS
THE SOUTH.  ALTHOUGH...THE NAM AND NGM ARE MUCH WETTER FARTHER NORTH...THAN
THE GFS AND UKMET MODELS FOR TONIGHT INTO THURSDAY.

WILL HAVE THE AREA DRYING OUT BY FRIDAY AND INTO EARLY IN THE WEEKEND...WITH
A SLIGHT CHANCE RETURNING OVER THE WEEKEND...AS THE CLOSED LOW ACROSS SOUTHERN
CALIFORNIA TODAY...WILL SLOWLY MEANDER EASTWARD AND COULD AFFECT THE
AREA DURING THE WEEKEND...BUT NOTHING MAJOR...SO ONLY GONE SLIGHT FOR NOW.

A NORTHERN STREAM TROUGH...AND AASSOCIATEDCOLD FRONT COULD AFFECT THE AREA
SUNDAY NIGHT/MONDAY...BUT MOISTURE APPEARS LIMITED...SO ONLY SLIGHT POPS TO
LOW CHANCE POPS ON MONDAY FOR FRONTAL PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  45  51  40 /  70  40  40  20
MLU  61  43  51  39 /  70  60  40  20
DEQ  55  40  48  34 /  80  30  30  10
TXK  56  40  48  36 /  80  30  30  10
ELD  55  40  47  34 /  70  30  30  10
TYR  66  46  53  40 /  80  50  40  20
GGG  65  46  52  40 /  80  50  40  20
LFK  70  50  54  42 /  70  60  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

22
Hazardous weather outlook, Feb 23, 6:00 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST WED FEB 23 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS THE REGION TODAY.  SOME OF THESE THUNDERSTORMS COULD REACH
SEVERE LIMITS THROUGH THE EARLY EVENING...MAINLY ACROSS EAST TEXAS
SOUTH OF INTERSTATE 20...WHERE BETTER INSTABILITY IS LOCATED.
ANOTHER CONCERN...WILL BE THE POSSIBILITY OF SOME FLASH FLOODING
TODAY...AS THUNDERSTORMS WILL HAVE THE POTENTIAL TO MOVE OVER THE
SAME AREA...FOR AN EXTENDED PERIOD OF TIME...RESULTING IN LOCALLY
HEAVY RAINFALL BETWEEN ONE AND THREE INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...COULD BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Feb 23, 4:20 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 AM CST WED FEB 23 2005

OKZ077-TXZ096-108>111-124-125-136-231050-
CAMP-FRANKLIN-MCCURTAIN-MORRIS-RED RIVER TX-SMITH-TITUS-UPSHUR-WOOD-
420 AM CST WED FEB 23 2005

...SEVERE THUNDERSTORM WATCH NUMBER 34 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL
7 AM...FOR SOUTHEAST OKLAHOMA AND PARTS OF NORTHEAST TEXAS HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES.

IN OKLAHOMA...

MCCURTAIN

IN TEXAS...

CAMP...    FRANKLIN...   MORRIS...    RED RIVER...
SMITH...   TITUS...      UPSHUR...    WOOD...

THUNDERSTORMS HAVE SHOWN A GRADUAL WEAKENING TREND...AND WIDESPREAD
SEVERE WEATHER IS NO LONGER ANTICIPATED EARLY THIS MORNING.
HOWEVER...A FEW THUNDERSTORMS COULD STILL BRIEFLY BECOME
SEVERE...PRODUCING LARGE HAIL. ALSO...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED EARLY THIS MORNING ALONG AND TO THE NORTHWEST OF THE
INTERSTATE 30 CORRIDOR...WHILE LOCALLY HEAVY RAINFALL IS POSSIBLE
ACROSS EAST TEXAS ALONG INTERSTATE 20 AFTER SUNRISE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.